Colorado, 2024

Damaging Winds in Colorado, June 26 to 27, 2024

June 26 to 27, 2024 · NWS PUB · 3 events in 2 counties and zones

An unstable environment with better shear produced isolated strong to severe thunderstorms. Wind damage was reported near Canon City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An unstable environment with better shear produced isolated strong to severe thunderstorms. Wind damage was reported near Canon City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 26, 4:37 PM MST, 1 hour 41 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue this evening over the eastern plains, a few storms will be capable of producing strong outflow winds to 60 mph or greater, and hail up to half dollar size.
  • Smoke from the Oak Ridge wildfire may obscure visibilities in an around the Middle Creek River Valley through tonight.
  • Thunderstorms will develop during the afternoon tomorrow over the mountains, with a few moving over into the I-25 corridor by late afternoon, and then spread eastward over the plains by early evening.
  • Daily threat of afternoon and evening showers and thunderstorms, with the strongest storms most likely on Sunday.
  • Cold front late Friday evening will bring temporary relief Saturday and Sunday.
Area forecast discussion, Jun 26, 4:37 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
537 PM MDT Wed Jun 26 2024

.KEY MESSAGES...

- Showers and thunderstorms will continue this evening over the eastern
  plains, a few storms will be capable of producing strong
  outflow winds to 60 mph or greater, and hail up to half dollar
  size.

- Smoke from the Oak Ridge wildfire may obscure visibilities in
  an around the Middle Creek River Valley through tonight.

- Thunderstorms will develop during the afternoon tomorrow over
  the mountains, with a few moving over into the I-25 corridor
  by late afternoon, and then spread eastward over the plains by
  early evening.

- Daily threat of afternoon and evening showers and
  thunderstorms, with the strongest storms most likely on
  Sunday.

- Cold front late Friday evening will bring temporary relief
  Saturday and Sunday.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 223 PM MDT Wed Jun 26 2024

Tonight...

A upper level ridge over the region continues to dominate, with the
axis centered over the Four Corners area. This is allowing for mid-
level moisture to be advected up from the southwest and over the
region, which will allow for thunderstorms to continue to develop
and move eastward this evening over the plains. As storms head
further east and closer towards the CO/KS state-line, they will be
moving into an environment which will be even more conditionally
unstable with higher surface dewpoints, as well as better CAPE (over
2300 J/kg over Prowers County) and better effective bulk shear
approaching 40 kts over Baca County, there will be the possibility
of stronger to severe storms. This may produce gusty outflow winds
of up to 60 mph or greater, and hail of up to half dollar size in
diameter. Moreover, given that there are currently mid 50 dewpoints
along portions of the I-25 corridor, and some areas of higher CAPE
of around 1500 J/kg for some locations, a stronger storm producing
hail of up to 3/4 inches with gusty outflow winds of around 50 to 55
mph cannot be ruled out through the early part of this evening. The
threat of storms becoming severe will increase east of the I-25
corridor.

Due to the Oak Ridge wildfire, there will also be some smoke and
possibly reduced visibilities in and around the vicinity of Beulah
and up the Middle Creek River Valley during the overnight hours,
especially as there are some downsloping drainage winds occurring
towards daybreak. Mostly cloudy skies will continue to stick around
for most of the CWA with only partially clearing. More mid-level
moisture moving over later this evening could also keep some showers
going over the higher terrain through early tomorrow morning, and
also keep temperatures more modified, with lows only dropping into
the mid to upper 60s across a majority of the plains, and generally
in the 50s for high country, with only some 40s for the highest
elevations and within the high mountain valleys.

Tomorrow...

The upper level ridge axis will continue to shift further towards
the east with an approaching major shortwave upstream over the
northwestern CONUS. This will help to advect in more mid-level
subtropical moisture up from the southwest and over southern
Colorado, which will lead to the development of more afternoon
thunderstorms over the higher terrain, which will help to move off
into the I-25 corridor by later in the afternoon. There will still
be unstable conditions, especially over the plains, and therefore
the threat of stronger to severe storms will be back in place,
especially along the I-25 corridor and eastward. Downsloping winds
will also allow for temperatures to warm up for the lower
elevations, with highs topping out into the mid to upper 90s over
most of the plains.    -Stewey

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 223 PM MDT Wed Jun 26 2024

Thursday night and Friday...Moisture trapped under a flat ridge of
high pressure to the south will continue high-based convection
chances across the forecast area Thu evening, then again Fri
afternoon, though the greatest chances will be found over the higher
terrain. The most likely threat from any storms will be gusty
outflow winds, cloud to ground lightning, and the potential for
brief periods of moderate to heavy rain...but larger hail is still
an outside possibility. A low system to the north will push across
MT along the US and Canada border, forcing a cold front south into
CO. This front is expected to reach the southeastern plains late Fri
night, so ahead of the frontal passage expect brisk westerly flow at
times. High temps Fri are expected to warm into the 80s to near 90F
for the high valleys, and 90s to around 100F for the plains.

Saturday and Sunday...Surface winds will swing around to an easterly
direction Sat morning post-frontal, pushing llvl moisture west
towards the eastern mts and I-25 Corridor. Scattered showers and
thunderstorms with enhanced cloud cover is anticipated across much
of the forecast area through the day Saturday, and high temps will
likely end up being in the 80s which is normal for this time of year
and much more reasonable. On Sunday the surface flow becomes more
southerly, which will allow a slight increase in maximum
temperatures through the day, but there will still be an enhanced
chance for stronger convection through at least the first half of
the day, then tapering off through the evening across the far
eastern plains. Highs on Sunday are forecast to warm into the lower
80s for the high valleys, and 80s to lower 90s for the plains.

Monday through Wednesday...The ridge of high pressure centered over
TX will start to amplify late Sunday night, increasing west-
southwest flow aloft across the region once again. A monsoon-like
plume of moisture will once again be drawn up over the Four Corners
and into CO, helping to spark a daily chance of afternoon and eve
showers and thunderstorms. The heat bubble starts to redevelop, with
highs in the 80s for the high valleys, and 90s to around 100F for
the plains. Moore

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 531 PM MDT Wed Jun 26 2024

KALS: Nearby showers are expected to drift closer to the
terminal within the next 2 hours, bringing gusty winds to 35
knots or so and some brief-lived rain. Precip at the terminal
should wane by around 02Z, though showers will remain in the
area through most of the overnight, with some rain returning to
the ALS area around 12Z. West winds will pick up tomorrow
afternoon as more showers form over the nearby higher terrain.

KCOS: Showers and thunderstorms are currently forming over the
Palmer Divide, and showers are expected to remain in the
vicinity of the terminal for several hours. Some briefly lived
showers and thunderstorms will pass by the terminal between now
and 03Z, resulting in gusty and erratic outflow winds as well as
briefly reduced visibility. Additionally, nearby showers could
produce gusty, erratic outflow winds into the late evening.
Showers will last in the area into the overnight, until around
06Z, returning to the area again early tomorrow morning.
Tomorrow afternoon, gusty west winds will set back in as more
showers form over the nearby higher terrain.

KPUB: An outflow boundary will push in from the south shortly
(around 00Z), gusting to 25-30 knots. Expecting showers and
storms over the terminal for a few hours, with off and on
precipitation through about 03Z. Storms will produce more gusty
and erratic outflow, with rain potentially reducing vis briefly.
Showers will return to the vicinity overnight, though general
diurnal winds will weaken, with west-southwest flow increasing
by tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...STEWARD
LONG TERM...MOORE
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jun 26, 10:54 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1154 AM MDT Wed Jun 26 2024

COZ058>089-093>099-271800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1154 AM MDT Wed Jun 26 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

Scattered showers and thunderstorms will develop over the mountains
this afternoon and spread into the southeast plains late this
afternoon and evening.  The main risk with thunderstorms over the
mountains will be locally heavy rainfall and lightning. Localized
flash flooding on burn scars will be possible if a stronger storm
impacts these areas.  A few strong to severe thunderstorms will be
possible across the southeast plains late this afternoon through
well into the evening hours.  Gusty winds over 60 mph, hail up to
1.25 inches in diameter and locally heavy rainfall will be possible
with the stronger storms.  The greatest chance for hail will be
along and north of highway 50.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered rain showers and thunderstorms are expected
each afternoon Thursday through Tuesday, with the greatest hazards
being gusty winds, small hail, and lightning with any more organized
thunderstorms. Some storms Thursday and Sunday may be strong to
severe, with severe wind gusts and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

27/STEWARD

In the hours before

Special weather statement, Jun 26, 4:34 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
534 PM MDT Wed Jun 26 2024

COZ081-084-270000-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
534 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EL PASO COUNTY
THROUGH 600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 20 miles north of Colorado Springs, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monument, Palmer Lake, Black Forest, and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 10466 3908 10501 3913 10499 3913 10457
TIME...MOT...LOC 2333Z 289DEG 16KT 3913 10489

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Jun 26, 4:41 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
541 PM MDT Wed Jun 26 2024

COZ093-097-270015-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
541 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OTERO AND WEST
CENTRAL BENT COUNTIES THROUGH 615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Las Animas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 10345 3790 10356 3818 10336 3798 10312
TIME...MOT...LOC 2340Z 226DEG 18KT 3792 10346

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hodanish
Special weather statement, Jun 26, 4:45 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
545 PM MDT Wed Jun 26 2024

COZ099-270015-
Springfield Vicinity/Baca County CO-
545 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BACA COUNTY
THROUGH 615 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Campo, or 19 miles north of Boise City, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3701 10276 3736 10264 3707 10227 3699 10241
      3700 10274
TIME...MOT...LOC 2345Z 226DEG 18KT 3701 10262

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hodanish
Local storm report, Jun 26, 5:44 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
644 PM MDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tstm Wnd Gst     9 S Springfield         37.28N 102.61W
06/26/2024  M59 MPH          Baca               CO   ASOS

&&
Special weather statement, Jun 26, 5:44 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
644 PM MDT Wed Jun 26 2024

COZ099-270115-
Springfield Vicinity/Baca County CO-
644 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BACA COUNTY THROUGH
715 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Springfield, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Walsh, Vilas, Two Buttes, and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3738 10280 3756 10279 3764 10223 3723 10215
TIME...MOT...LOC 0044Z 251DEG 17KT 3751 10267

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Jun 26, 6:05 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo Co
705 PM MDT Wed Jun 26 2024

COZ085-086-270315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
INCLUDING Colorado Springs, Peterson AFB, and Pueblo
705 PM MDT Wed Jun 26 2024

Thunderstorms are expected to develop over parts of El Paso and
Pueblo counties through 7:30 pm as an outflow boundary pushes
west towards the mountains. Some of these storms may become strong
to possibly severe.

Hodanish

The radar

The Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baca

When
June 26, 6:18 PM MST
Where
Baca County, (Kspd)springfield Awos
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.610

ASOS at Springfield (KSPD) reported a measured wind gust of 51kts due to a severe thunderstorm.

Thunderstorm Wind, Baca

When
June 27, 1:51 PM MST
Where
Baca County, (Kspd)springfield Awos
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.610

ASOS at Springfield (KSPD) reported a measured wind of 56 kts due to a severe thunderstorm.

Thunderstorm Wind, Fremont

When
June 27, 9:38 PM MST
Where
Fremont County, 3.46 mi WNW of Fremont County Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.452, -105.158

Public source (via mPing) reported wind damage with 1 inch tree limbs broken and shingles blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198308, 1198310, 1198314.